Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 47, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Feb 23, 2021, 5:42 PM EST. It took effect at Feb 23, 2021, 6:00 PM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2021, 5:42 PM EST (22:42 UTC)
- In effect from
- Feb 23, 2021, 6:00 PM EST
- Expired
- Feb 23, 2021, 8:17 PM EST
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
520 WHUS71 KLWX 232242 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 542 PM EST Tue Feb 23 2021 ANZ530>543-240645- /O.EXP.KLWX.GL.W.0007.000000T0000Z-210223T2300Z/ /O.NEW.KLWX.SC.Y.0047.210223T2300Z-210224T0300Z/ /O.NEW.KLWX.SC.Y.0048.210224T1700Z-210224T2300Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 542 PM EST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM EST WEDNESDAY... ...GALE WARNING WILL EXPIRE AT 6 PM EST THIS EVENING... * WHAT...For the first Small Craft Advisory, west winds 15 kt with gusts up to 25 kt. For the second Small Craft Advisory, south winds 10 to 15 kt with gusts up to 25 kt. * WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, and Chesapeake Bay and adjoining estuaries north of Smith Point VA. * WHEN...For the first Small Craft Advisory, until 10 PM EST this evening. For the second Small Craft Advisory, from noon to 6 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DHOF
1 follow-up statement
119 WHUS71 KLWX 240117 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 817 PM EST Tue Feb 23 2021 ANZ530>543-240930- /O.CAN.KLWX.SC.Y.0047.000000T0000Z-210224T0300Z/ /O.CON.KLWX.SC.Y.0048.210224T1700Z-210224T2300Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island- 817 PM EST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM EST WEDNESDAY... ...SMALL CRAFT ADVISORY FOR THIS EVENING IS CANCELLED... * WHAT...South winds 10 to 15 kt with gusts up to 25 kt. * WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, and Chesapeake Bay and adjoining estuaries north of Smith Point VA. * WHEN...From noon to 6 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DHOF
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Feb 23, 3:09 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 23, 3:09 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EST Tue Feb 23 2021
.SYNOPSIS...
High pressure will gradually build in from the southwest
through Wednesday. A weak cold front will cross the area late
Wednesday, with high pressure building back in on Thursday. Another
low pressure system may impact the region toward the end of the
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery shows a shortwave trough axis has pushed
east of the area and the earlier scattered showers and sprinkles
have diminished. A weak boundary is crossing the area this
afternoon, though it is little more than a subtle wind shift and
surge of higher pressures. However, these pressure rises will
result in deeper mixing that will tap into stronger winds aloft.
Already starting to see wind gusts across the area, but really
look for the peak to be between 3-6 PM, especially across the
I-95 corridor. Wind advisories will continue through that time,
although gusts greater than 45 mph may tend to be sporadic. The
best pressure rises continue into early evening, so while the
magnitude may not be quite as strong, gusty winds will likely
persist through 10 PM or so.
The winds should relax late tonight as high pressure ridging
builds in from the south. Skies will clear, although some
mid/high clouds could increase toward dawn. With minimal cold
advection behind this afternoon's boundary, overnight lows will
only drop into the upper 20s to mid 30s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build over the southeastern states Wednesday.
Even warmer air will be drawn into the area by gusty southwest
winds, with most locations in the 50s to mid 60s. Low pressure
will be crossing the Great Lakes, dragging a weak cold front
toward the area by Wednesday evening. Clouds will increase, and
(rain) showers will approach from the northwest. Most of the
showers should fizzle out crossing the Appalachians due to
limited moisture and forcing. Besides the Alleghenies, northern
Maryland and eastern West Virginia will have the best chance for
a brief shower or sprinkle during the early evening.
Precipitation may end as some snow showers west of the Allegheny
Front, but accumulations should be minimal.
Thursday will feature clearing skies and northwest winds
ushering in cooler air as high pressure builds over the
Mississippi Valley. However, temperatures will remain near or
slightly above seasonal averages. Clouds will increase Thursday
night ahead of a shortwave trough, but dry weather is expected.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A more active and unsettled pattern returns Friday through the
weekend. An area of surface high pressure will reside to our north
during the day Friday before gradually moving offshore Friday night.
Multiple areas of low pressure will advance towards the region
Friday afternoon and evening. This leads to the possibility of
another CAD set up with a wintry mix at the onset of precip over the
western highlands of our CWA.
Southwesterly flow aloft looks to develop as a subtropical ridge
migrates northward into the central U.S.. This will keep
temperatures near or above average for the weekend. Showers can
linger into the day on Saturday before the next system arrives
Sunday into Monday.
The jet streams look to split by late in the weekend through the
early part of next week. With a deep trough developing over the west-
central U.S., a large area of confluence develops over the lower
Ohio Valley into the central Appalachians. This synoptic pattern
favors the potential for heavy rain, though current guidance keeps
the bulk of the heavy rain just west of our CWA. Changes in the
exact placement of the area of heavy rain are likely. Should the
threat shift further east across the higher terrain of our CWA where
snow cores show 3-5 inches of liquid precipitation, the
potential for flooding will need to be monitored. Models differ on
the exact timing of a strong cold front moving through early next
week, but agree with a return to seasonable temperature levels
after the frontal passage.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Westerly winds should peak through approximately 23Z, with gusts
averaging 25-35 kt, but a few 40 kt gusts are possible. Winds
won't completely drop off at sunset as pressure continue to
arise, but should subside more notably after 03Z or so.
VFR conditions are expected tonight into Wednesday.
South/southwest wind gusts to 25 kts are possible Wednesday
afternoon. A weak front Wednesday evening will shift winds to
the northwest, but other than a brief sprinkle, dry conditions
are expected. VFR continues Thursday with high pressure.
VFR conditions into Friday afternoon with easterly winds. MVFR
conditions are possible with the onset of precipitation late Friday
into early Saturday. Winds turn south/southwest Saturday.
&&
.MARINE...
A Gale Warning remains in effect through 6 PM. It's not out of
the question the warning may need to be extended a few hours, or
if not, a Small Craft Advisory will likely be needed through the
evening. Winds will diminish overnight but another push of
gusty southwest winds (20-25 kts) will occur on Wednesday. A
weak front Wednesday evening will shift winds to the northwest.
A SCA may be needed for portions of the waters through Thursday
morning before high pressure builds in and winds relax.
No marine hazards anticipated Friday through Saturday as winds
veer from the east to the south/southwest around 10 knots.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 PM EST this evening for DCZ001.
MD...Wind Advisory until 6 PM EST this evening for MDZ003-004-013-
501>504.
VA...Wind Advisory until 6 PM EST this evening for VAZ025>031-053-
054-503>508.
WV...Wind Advisory until 6 PM EST this evening for WVZ050>053-055-
501>506.
MARINE...Gale Warning until 6 PM EST this evening for ANZ530>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...ADS/CPB
MARINE...ADS/CPBHazardous weather outlook, Feb 23, 3:22 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 322 PM EST Tue Feb 23 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-242030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 322 PM EST Tue Feb 23 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Wind Advisory remains in effect until 6 PM for portions of the Washington DC and Baltimore metro areas between the Patapsco and Occoquan Rivers. A Gale Warning remains in effect until 6 PM, and may need to be extended into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-242030- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 322 PM EST Tue Feb 23 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect until 6 PM for portions of eastern West Virginia, north-central and western Maryland, and northern and western Virginia. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-242030- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 322 PM EST Tue Feb 23 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect until 6 PM for the entire outlook area with the exception of Garrett County. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:22 PM EST | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 19 more | 22 hr |
| Feb 23, 5:42 PM EST | Small Craft Advisory | LWX | 43 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.